Nebraska, 2009Flooding in Nebraska, March 4 to 5, 2009
March 4 to 5, 2009 · NWS OAX · 2 events in 2 counties and zones
An ice jam that briefly formed upstream of North Bend caused flooding along the Platte River around the McGinn Lake area several miles west of North Bend.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $20,000
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An ice jam that briefly formed upstream of North Bend caused flooding along the Platte River around the McGinn Lake area several miles west of North Bend.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Omaha, NE wrote its last area forecast discussion before the first event at Mar 4, 2:51 AM CST, 1 hour 9 minutes earlier.
Area forecast discussion, Mar 4, 2:51 AM CST, 1 hour 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
251 AM CST WED MAR 4 2009
.DISCUSSION...
LITTLE CHANGE SEEN WITH LARGE SCALE FLOW LAST 24HRS...LARGE CLOSE
UPPER LEVEL LOW WAS SITUATED OFF THE WEST COAST WITH SLOW PROGRESSING
UPPER RIDGE ACROSS THE CENTRAL CONUS. MEANWHILE EMBEDDED IMPULSES
WERE MOVING PASSING THRU BROAD NRN STREAM UPPER TROF IN WESTERN
CANADA. AT THE SFC ELONGATED HIGH PRESSURE EXTENDED FROM THE NRN
PLAINS SWD WITH A THERMAL BNDRY FROM WRN ND TO ABOUT WRN MO. WARM UP
REMAINS ON TRACK TODAY AND THURSDAY FOR THE REGION WITH SIGNIFICANT
SNOW MELT RESULTING. EXPECT ADDED LLVL MOISTURE COMBINED WITH LIGHT
WINDS TONIGHT WILL RESULT IN WIDESPREAD FOG OVER THE CWA WELL INTO
THURSDAY MORNING. OTHERWISE ACTIVE WEATHER PROBABLE HEADING INTO THIS
WEEKEND AS THE NEXT DISTURBANCE MOVES THRU. LEE-SIDE SFC LOW DEVELOPS
LATE FRIDAY INVOF ERN CO IN RESPONSE TO PHASING UPPER TROF
APPROACHING THE PLAINS. POSSIBLE SERIES OF DISTURBANCES EJECTING INTO
THE REGION COUPLED WITH INCREASING MOIST ADV/UPGLIDE MAY KICK OFF
SOME SHOWER ACTIVITY FRIDAY EVENING IN THE WAA SECTOR AHEAD OF THE
EWD MOVING SFC LOW. AFT 06Z FRIDAY NRN STREAM ENERGY MIGRATING ALONG
THE U.S./CAN BORDER WILL HELP PUSH A COLD AIRMASS INTO THE PLAINS
LEADING TO POTENTIAL RA/SN MIX OVER THE NRN CWA. APPEARS SRN CWA WILL
BE WARM ENOUGH TO SUPPORT RAIN WITH POSSIBLE RUMBLES OF THUNDER PER
NAM/GFS TPI PROGS BTW 06Z-12Z SAT. DEEP MOIST/STOUT LIFT REMAINS IN
PLACE THRU THE DAY ON SATURDAY THUS WILL CONTINUE RA POPS.
&&
.AVIATION...
FOR TAF SITES KOFK/KOMA/KLNK.
SOUTHERLY LOW LEVEL WINDS WILL CONTINUE TODAY AND TONIGHT. THIS
WILL BRING MORE LOW LEVEL MOISTURE INTO THE REGION. MOISTURE IS
ALSO EXPECTED TO INCREASE DUE TO SNOWMELT. EXPECT VARIABLE MID
AND HIGH LEVEL CLOUDINESS TODAY. THE POTENTIAL FOR FOG AND LOW
CLOUDS WILL START TO INCREASE AFTER 00Z.
&&
.OAX WATCHES/WARNINGS/ADVISORIES...
NE...NONE.
IA...NONE.
&&
DEE/MILLER
Hazardous weather outlook, Mar 4, 4:00 AM CST, 0 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
400 AM CST WED MAR 4 2009
IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-050000-
ANTELOPE-BOONE-BURT-BUTLER-CASS-CEDAR-COLFAX-CUMING-DODGE-DOUGLAS-
FREMONT IA-GAGE-HARRISON IA-JEFFERSON-JOHNSON-KNOX-LANCASTER-MADISON-
MILLS IA-MONONA IA-MONTGOMERY IA-NEMAHA-OTOE-PAGE IA-PAWNEE-PIERCE-
PLATTE-POTTAWATTAMIE IA-RICHARDSON-SALINE-SARPY-SAUNDERS-SEWARD-
SHELBY IA-STANTON-THURSTON-WASHINGTON-WAYNE-
400 AM CST WED MAR 4 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NEBRASKA AND SOUTHWEST
IOWA.
.DAY ONE...TODAY AND TONIGHT
FOG IS EXPECTED TO DEVELOP SHORTLY AFTER MIDNIGHT AND ENVELOP THE
MAJORITY OF THE OUTLOOK AREA. IT IS POSSIBLE VISIBILITIES WILL
BE REDUCED TO LESS THAN A MILE IN SOME LOCATIONS...PARTICULARLY IN
WESTERN IOWA.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
AREAS OF FOG WILL GRADUALLY DISSIPATE THROUGH THURSDAY MORNING.
OTHERWISE...THERE IS A SMALL CHANCE FOR THUNDERSTORMS DEVELOPING
LATE FRIDAY NIGHT OVER AREAS GENERALLY SOUTH OF INTERSTATE 80.
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.
Flood, Dodge
- When
- March 4, 4:00 AM CST to March 5, 5:00 PM CST
- Where
- Dodge County, 0.89 mi SE of Bay State to 1.43 mi WSW of Bay State
- Cause
- Ice Jam
- Property damage
- $20,000
- Reported by
- Emergency Manager
- Coordinates
- 41.461, -96.818
An ice jam about 3/4 mile in length formed about 1 to 2 miles upstream of North Bend. The ice jam caused flooding along the Platte River in the vicinity of McGinns Lake area. The flooding surrounded several lake homes and flooded a few rooms of at least one home.
Flood, Saunders
- When
- March 4, 5:00 AM CST to March 5, 5:00 PM CST
- Where
- Saunders County, 2.87 mi WNW of Morse Bluff to 2.7 mi WNW of Morse Bluff
- Cause
- Ice Jam
- Reported by
- Emergency Manager
- Coordinates
- 41.445, -96.832
An ice jam about 3/4 mile in length formed about 1 to 2 miles upstream of North Bend. The ice jam caused flooding along the Platte River in the vicinity of McGinns Lake area. The flooding affected just mainly agricultural lowlands in Saunders county with any damage minimal.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Wildfire in Texas, March 4, 2009$200,000 · 1 event
- Blizzard and Heavy Snow in Alaska, March 4 to 6, 200950 kt wind · 13 events
- Debris Flows and Flooding in Puerto Rico, March 4 to 5, 20098 events
- Winter Storm in Wyoming, March 4, 20092 events
- High Wind in Nevada, March 4, 200952 kt wind · 2 events
- Wildfire in Texas, March 4 to 5, 20091 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 150101, 150102.